Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Claire29

Stopping Spiro After 5 Years

Recommended Posts

Hi all. I've been on 200mg a day of Spiro for coming up to 5 years and I decided to stop a couple of weeks ago. I didn't feel that it was working as well as it used to and I hoped at the age of 34 my skin might have started improving itself.

Already my skin is slightly more oily down the sides of my nose and I'm getting some spots, but I never got completely clear on spiro during the years anyway. I'm going to see what happens in the next few weeks and decide then.

Has anyone else stopped taking it after a few years? I've not had any other side effects, yet. I didn't consult the doctor or reduce the dose. I just stopped on New Years Day.

Link to comment
Share on other sites

I'm sorry to hear that its effects have decreased for you.

At age 34 your hormones are probably different than what they were even 5 years ago. You might want to look into estrogen dominance symptoms. Your testosterone may not be high anymore (therefore the spiro doesn't help you), but your progesterone is often low (low progesterone = estrogen dominance) in the mid-thirties and beyond, and that too can cause acne.

Link to comment
Share on other sites

I stopped taking spiro (prescribed 100mg two years ago) in mid November. I started using natural progesterone cream in October and I think it's the only reason I didn't start breaking out badly like before I started spiro. I weaned off of spiro though... I didn't stop cold turkey. There were some little breakouts though, which I'm sure is because of not taking spiro, but it wasn't too bad.

I cleared up a lot on progesterone alone (more than on 75mg of spiro), and I started taking zinc about a week ago, and it seems to be clearing the rest. I am only taking 30mg of zinc gluconate... the cheapest stuff you can buy. I am very happy with it so far. I highly recommend natural progesterone as well, you can read some posts about it here. I sometimes wonder if I were to use even more progesterone if I would be completely clear. I'm still experimenting and trying to find the right amount.

Anyway, I hope this helps in some way. I am happy to hear that you stopped spiro. I really don't think it's all that good for the body, and there are other more natural alternatives out there to try. It kind of bothers me that so many women are getting pushed into synthetic hormones and birth control without considering any harmful effects that they might have long term.

Link to comment
Share on other sites

How did you know low progesterone was your problem? Also I'm wondering if anyone has any information on this - I can't find any scientific/medical journals on low progesterone and acne - I've only found that "estrogen dominance" is more of a naturopathic theory. Doctors have not recognized it as a medical problem related to acne. Conversely, progesterone is found to increase acne...which is why women tend to break out in the luteal phase prior to menstruation when progesterone increases.

I stopped taking spiro (prescribed 100mg two years ago) in mid November. I started using natural progesterone cream in October and I think it's the only reason I didn't start breaking out badly like before I started spiro. I weaned off of spiro though... I didn't stop cold turkey. There were some little breakouts though, which I'm sure is because of not taking spiro, but it wasn't too bad.

I cleared up a lot on progesterone alone (more than on 75mg of spiro), and I started taking zinc about a week ago, and it seems to be clearing the rest. I am only taking 30mg of zinc gluconate... the cheapest stuff you can buy. I am very happy with it so far. I highly recommend natural progesterone as well, you can read some posts about it here. I sometimes wonder if I were to use even more progesterone if I would be completely clear. I'm still experimenting and trying to find the right amount.

Anyway, I hope this helps in some way. I am happy to hear that you stopped spiro. I really don't think it's all that good for the body, and there are other more natural alternatives out there to try. It kind of bothers me that so many women are getting pushed into synthetic hormones and birth control without considering any harmful effects that they might have long term.

Edited by michi31
Link to comment
Share on other sites

Androgens increase at the same time that progesterone increases. As progesterone is a regulatory hormone, the progesterone may not be increasing enough to keep up with the androgen increase.

No one here is claiming to have years of research backing up bioidentical progesterone use. However, we don't have mounds of studies backing up the use spironolactone either (it's prescribed off-label only) and SO MANY women have found relief from acne from it. The fact that hearts found that her symptoms matched low progesterone symptoms and saw those symptoms improve on progesterone is a worthwhile observation.

Remember that most doctors still prescribe antibiotics nilly-willy without worrying about the after-effects (yeast infections, diminished gut flora). Research is FINALLY starting to recognize these effects. I wouldn't say the MDs have it all together either. I wouldn't be so quick to knock alternative ways of thinking.

The best resource on progesterone use and estrogen dominance is the book by Dr. John Lee.

Edited by Green Gables
Link to comment
Share on other sites

Oh I'm not knocking it, and I fully believe her experience. I'm genuinely curious because I'm trying to diagnose myself and figure out a remedy. I think I have low progesterone as well based on my tests when I did IVF. I like to understand the interplay of hormones because I know how these things can backfire if you're wrong. And there are tons of medical journals on pubmed related to Spiro...endless.

Edited by michi31
Link to comment
Share on other sites

I looked up the symptoms of estrogen dominance and they don't seem to apply to me. But thank you I will look into natural progesterone.

Link to comment
Share on other sites

Even though I had acne since puberty (which now I realize was a hormonal problem all along) I managed to stay pretty clear after a treatment of accutane and while I was on a bunch of different birth control. I decided to stop using hormonal birth control around 3 years ago. Between 3-6 months after stopping, I broke out horribly again, which is around when I was prescribed spiro.

So it made sense to me that progesterone might help since it was after stopping the synthetic hormones and progesterone that I began to break out again. If you have any flareups around certain times of month, I would also attribute it to a hormone imbalance. Other signs could be estrogen dominance symptoms (I had many, including: irregular periods, insomnia, anxiety, hypoglycaemia, constipation, cold body temperatures, dry/cracking skin, brittle nails, decreased libido, etc.) Spiro only seemed to worsen everything besides my skin. The natural progesterone cream has resolved all of these issues.

Women do not break out during their luteal phase because of progesterone. It is because estrogen also rises during this time, and if you do not make enough progesterone to counter the estrogen, it causes problems.

How did you know low progesterone was your problem? Also I'm wondering if anyone has any information on this - I can't find any scientific/medical journals on low progesterone and acne - I've only found that "estrogen dominance" is more of a naturopathic theory. Doctors have not recognized it as a medical problem related to acne. Conversely, progesterone is found to increase acne...which is why women tend to break out in the luteal phase prior to menstruation when progesterone increases.

Edited by hearts
Link to comment
Share on other sites

I looked up the symptoms of estrogen dominance and they don't seem to apply to me. But thank you I will look into natural progesterone.

Just other basic things that happen as we age...

- Less Vitamin D3 (from the sun). More sun or vitamin D3 supplements.

- Stomach acid naturally lowers with age, low stomach acid leads to malabsorption and sometimes acne. Betaine HCL supplements or foods that stimulate hydrochloric acid.

Good luck.

Edited by Green Gables
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×